Question

I had parathyroid surgery one week ago. My fatigue has improved, but I've been getting daily cramps in my legs. Is this low calcium? What should I do?


Answer
Deva Boone
Answer authored by Deva Boone
Deva Boone, MD is the founder of the Southwest Parathyroid Center. As one of the most experienced parathyroid surgeons in the U.S., she has treated thousands of patients with parathyroid conditions.

Cramps can be a symptom of low calcium, especially if you are also feeling the more classic symptoms of low calcium such as numbness or tingling in yours hands or face. If the numbness and tingling is also present, then taking extra calcium will likely help with the cramps as well.

For anyone with postop cramps, I recommend taking magnesium supplements in addition to calcium and Vitamin D. Magnesium is essential for calcium metabolism and for bone health. After parathryoid surgery, both calcium and magnesium will get taken up into bone. Many people have enough magnesium that they will not need extra, but many patients will need extra magnesium, particularly if they have severe bone disease (such as osteoporosis) or have had parathyroid disease for many years. A drop in magnesium can cause cramps, and taking magnesium supplements relieves this.

As for the dose, 400 mg to 800 mg of magnesium daily is safe. Note that magnesium supplements can cause loose stool, so if you experience loost stool you may need to lower the dose. Any form of magnesium will work in supplementing your levels. The most common form in the drugstore is magnesium oxide, and it is fine to take this one. Some people swear by magnesium malate, and the malate part of it may aid in relieving cramps. Magnesium glycinate and magnesium carbonate are other forms. Any of these will work. Magnesium citrate is more commonly sold as a laxative, but in lower doses is a magnesium supplement.

Postop expectations